support the site ⋅ become a member ⋅ unscramble the egg
(tag_directory)
free120  nbme24  nbme23  nbme22  nbme21  nbme20  nbme19  nbme18  nbme17  nbme16  nbme15  nbme13 

NBME 23 Answers

nbme23/Block 2/Question#33 (50.8 difficulty score)
A 68-year-old man who has been treated for ...
Area labeled ‘B’🔍
tags:

Login to comment/vote.


 +9  upvote downvote
submitted by thotcandy(45),

Everyone asking why not PPIs?

if you give NSAIDs which decrease PGs so you get GERD, the simplest way to fix it is to bring those PGs back, so misoprostol.

Just simply -PGs --> +PGs

hungrybox  This is the best explanation IMO Also makes me feel like an absolute idiot +4  
guber  also per FA, misoprostol is used specifically for prevention of NSAID_induced peptic ulcers +1  
cuteaf  I think the key to answering this question is to remember the specific side effects associated with misoprostol -> severe diarrhea. No other GERD medications in the answer choices have this side effect. Antiacids could also cause diarrhea (MgOH) but not in the answer choices +  
deathcap4qt  Actually one of the side effects of PPI use is diarrhea (and other GI issues). Not in FA but emphasized in AMBOSS and Sketchy. I got this Q wrong for that reason but I see now why Misoprostol is the better answer. +  



 +5  upvote downvote
submitted by emh(7),

Prostaglandins increase GI motility due to peristalsis. It's the same reason why the uterus contracts during menstruation.

samsam3711  Also Misoprostol is used for the prevention for NSAID induced peptic ulcers +1  



 +1  upvote downvote
submitted by mousie(160),
unscramble the site ⋅ become a member ($36/month)

oNt eusr I ma nadtesnnridug hist uqtienso - eht ptienta ogt na ANIDS rof AR adn tsih aeerdecsd hre diatonpgsarsln os seh odvdpeeel R.E..DG oDc ddead slosprootiM ot econtcrtua eth ddaceseer tdingaPonssarl I eth ugt nad na darseev raontice of slopsotiroM is idharaer .. cCrot?er

chris07  Yes. Diarrhea is a side effect of misoprostol. +1  



My guess for not choosing PPI is because the duration of drug-using. PPI increases the risk of C. diff by long-term using which considered as over 1 year of using. This pt should have used the second drug less than 4 weeks according to the question. So PPI is unlikely to cause C. diff diarrhea within this short period of usage, especially when this pt is not immunocompromised, or using antibiotics.




 +1  upvote downvote
submitted by dubchak7(1),
unscramble the site ⋅ become a member ($36/month)

heyT gteguss otoolipsrsM ot ntuctoacer .NsA.ID.S hyW otn IPsP?

hayayah  PPI's don't have many side effects! If the question didn't involve the diarrhea side effect the answer would have been to give her a PPI. +1  
tsarcoidosis  I guess one takeaway is that PPIs don't directly cause diarrhea, but they do increase the risk for C-diff, which causes diarrhea. +7  
usmleuser007  PPI side-effects: + increased risk for C. diff + Increased risk for resp infections + can cause hypomagnesia + decrease absorption of (Ca2+, Mg2+, & iron) + increased risk of osteoporotic hip fractures (d/t low serum calcium) +1  
temmy  The patient got severe gastric burning and discomfort as an effect of the drug. My logic was since the patient was taking an NSAID it had to be a COX 1 inhibitor that destroys the protective barrier of the GI mucosa due to inhibition of prostaglandin so we needed to treat with a drug that will regenerate prostaglandin and prostaglandin is a vasodilation which might be the reason for the diarrhea. +  



I just realized there were solid arrows and dashed arrows in the image. Is there a significant to the dashed arrows vs the solid arrows?




 +0  upvote downvote
submitted by criovoly(13),

The first drug given was an NSAID (prostaglandins inhibitor) this caused GERDS/ulcer because of decrease mucosal protection.

The second drug was misoprostol which gives mucosa protection and a common side effect is diarrhea.




unscramble the site ⋅ become a member ($36/month)

IPP escitde-f:sfe + credenisa isrk rof C. ffdi + edrcsnaeI srki rof rsep fitcoisnne + nac asuce oagimypsahen + sdreceea snprotaobi of 2C,+(a M2g+, p;a&m )oinr + redaecisn skir fo ectropsiooot phi rstacrfue /(td wol semur ami)uclc

imnotarobotbut  That's not the right answer tho, the answer is the binding of PGE to it's receptor +  
tinydoc  Can someone explain to me why the PPi answer is wrong if it increases the risk of C Dif wouldnt that also cause severe diarrhea. PPIs make a lot more sense to be given to this patient in the first place. +1  
maxillarythirdmolar  Keep it simple, stupid. +1  
roaaaj  @tinydoc You are correct about PPI increasing the risk of C. diff, but there was no history of antibiotic use. +